

## 2023 Pacific Coast Steelhead Management Meeting

Agate Beach Inn Best Western Newport, Oregon March 14-16, 2023

Monday, March 13, 2023

3:00 – 6:00 pm Registration/Meal Tickets – Foyer

Tuesday, March 14, 2023

6:00 – 8:00 am	Registration/Meal Tickets – Foyer
6:30 – 8:00 am	Breakfast – Jasper/Onyx Rooms
8:00 – 8:10 am	Welcome, Introductions & Housekeeping Items Barry Thom, Executive Director - Pacific States Marine Fisheries Commission Roger Harding, 2023 Steelhead Meeting Chair
8:10 – 10:10 am	Session One – Steelhead Stock Status Review Chair: Patrick Fowler, Alaska Department of Fish and Game (ADFG)  8:10 California – Robyn Bilski, California Department of Fish and Wildlife (CDFW)  8:30 Oregon – Jamie Anthony, Oregon Department of Fish and Wildlife (ODFW)  8:50 Idaho – Alan Byrne, Idaho Department of Fish and Wildlife (IDFG)  9:10 Washington – Neala Kendall, Washington Department of Fish and Wildlife (WDFW)  9:30 British Columbia – Robert Bison, Fish and Wildlife Branch, Ministry of Forests (MOF)  9:50 Alaska – Craig Schwanke, Alaska Department of Fish and Game (ADFG)  10:10 Discussion/Questions (10 minutes)
10:20 – 10:40 am	Break - 20 minutes
10:40 – 12:00 pm	Session Two - Drought and Climate Session and Local Focus Session Chairs: Robyn Bilski (CDFW) and Jamie Anthony (ODFW) Facilitator: Robyn Bilski (CDFW) (Drought and Climate)  10:40 Statewide Drought Management and Monitoring Actions for Salmonids in California - Jonathan Nelson, CDFW  11:00 Developing a Drought Monitoring Protocol for Juvenile Salmonids on the Mendocino Coast - Brianna Ordung, CDFW  11:20 Prolonged drought and southern steelhead. Impacts, mitigation, and resiliency – Hayley Sue, CDFW
	Facilitator: Jamie Anthony (ODFW) (Local Focus)  11:40 Smallmouth Bass-Steelhead Interaction Monitoring in John Day River Tributaries - Lizz Blackburn, ODFW
12:00 – 1:15 pm	Lunch Break – Jasper/Onyx Rooms

1:15 – 2:55 pm	Session Two - (Continued) Drought and Climate Session and Local Focus Session Chairs: Robyn Bilski (CDFW) and Jamie Anthony (ODFW) Facilitator: Jamie Anthony (ODFW) (Local Focus)  1:15 Habitat Restoration and Resilience in the Face of Climate Extremes, Lessons from the Bridge Creek Intensively Monitored Watershed - Nick Weber, Eco Logical Research  1:35 Hold on, I just need a minute to chill out in Drano Lake (Deschutes Steelhead) – Logan Breshears, ODFW  1:55 Thermally suitable or thermally stressful: physiological tolerance of summer steelhead - Kara Anlauf-Dunn, ODFW  2:15 Climate Angling Framework for Inland Fisheries in Oregon - Kregg Smith, ODFW  2:35 Discussion/Questions (15 minutes)
3:00 – 3:15 pm	Break -15 minutes
3:15 – 5:00 pm	<ul> <li>Session Three - Ocean, Climate and Migration Session:</li> <li>Chair Brian Marston, (ADFG, Retired)</li> <li>3:15 Ocean migrations and behavior of steelhead kelts from Situk River, Alaska - Michael Courtney, University of Alaska Fairbanks</li> <li>3:35 Phenological mismatches and marine survival in steelhead trout - Sam Wilson, Salmon Watersheds Lab, Simon Fraser University</li> <li>3:55 Spatial distribution and mortality mechanisms of post-spawn steelhead kelts in the Northeast Pacific - Trevor Davies, Fish and wildlife Branch, British Columbia Ministry of Forests</li> <li>4:15 Tracking iteroparity: Trends and movement patterns for repeat spawning steelhead on the Washington Coast - James P. Losee, WDFW</li> <li>4:35 Marine heatwaves in the Northern California current: Impacts on early marine steelhead diet composition, morphology, and potential survival - Elizabeth Daly, Oregon State University</li> <li>4:55 Discussion/Questions (5 minutes)</li> </ul>
6:00 -8:00 pm	Evening Social and Poster Session – Jasper/Onyx Rooms

## Wednesday, March 15, 2023

7:00 – 8:00 am	Registration – Foyer
6:30 – 8:00 am	Breakfast – Jasper/Onyx Rooms
8:00 – 10:15 am	Session Four – Managing Sensitive Populations of Steelhead: Tools, Approaches, and Challenges Part 1: Management Tools Available Chairs: Thomas Buehrens (WDFW), Neala Kendall (WDFW), and Bethany Craig (WDFW) and Kevin Goodson (Retired ODFW)  Facilitator: Bethany Craig, WDFW  8:00 Introduction to today's session and session components - Bethany Craig, WDFW  8:05 Development of e-Creel for Steelhead: monitoring harvest and release of steelhead in Oregon's recreational fisheries - Brian Riggers, ODFW  8:35 The quest for fisheries-specific steelhead hooking mortality estimates - Ian Courter, Mt. Hood Environment

	<ul> <li>8:55 Introduction to Structured Decision-Making - Sarah Converse, USGS WA Coop Research         Unit - UW</li> <li>9:35 Using a newly developed integrated population model to evaluate alternative management         strategies for WA coastal steelhead - Jan Ohlberger, WDFW</li> </ul>
10:15 – 10:30 am	Break – 15 minutes
10:30 – 12:05 pm	Session Four – Managing Sensitive Populations of Steelhead: Tools, Approaches, and Challenges Part 2: Case studies of management of steelhead fisheries impacting depressed populations in different areas (exploring available data, identifying goals & objectives and how decisions were made)  Facilitator: Thomas Buehrens, WDFW  10:30 Brief introduction to this session - Thomas Buehrens, WDFW  10:35 Clearwater River steelhead season changes using public input, available data, and considerations for chinook and coho fisheries - Joe Dupont, IDFG  11:05 Steelhead Management in Idaho: Balancing Hatchery and Wild Populations – John Cassinelli, IDFG.  11:35 Washington's approach to managing Columbia Basin summer steelhead fisheries during times of depressed adult returns - Chris Donley, WDFW
12:05 – 1:20 pm	Lunch Break – Jasper/Onyx Rooms
1:20 – 2:50 pm	Session Four Part 2: Case studies continued Facilitator: Thomas Buehrens, WDFW  1:20 Washington's Coastal Steelhead Management: Collaboration and Public Engagement Catalyze Change - Toby Harbison, WDFW  1:50 Interior Fraser, Thompson/Chilcotin River steelhead - Rob Bison, BC  2:20 Unchartered Waters - Closing the Deschutes River to Steelhead Fishing: Hard decisions, developing a fishery management framework, and lessons learned - Jason Seals, ODFW
2:50 – 3:10 pm	Break – 20 minutes
3:10 – 5:00 pm	Session Four – (Part 3): Steelhead Management Panel and audience discussion on
	management decision making. (Note: Part 3 will not be available for streaming participants due to facility limitations.) Facilitator: Kevin Goodson, ODFW, Retired  Is there a right and wrong way for steelhead management? Should it be consistent within and between states? What tools are needed? What are the challenges? How should the angling and non-angling public be involved? What should future meetings address?

## Thursday, March 16, 2023

6:30 – 8:00 am	Breakfast – Jasper/Onyx Rooms
8:00 – 10:00 am	<ul> <li>Session Five: Invited Papers Session</li> <li>Chair: Alan Byrne, Idaho Fish and Game</li> <li>8:00 Spatial clustering of spawners and limited dispersal capacity of fry influence habitat accessibility of juvenile steelhead (Oncorhynchus mykiss) – Nicholas Chambers, University of Washington</li> <li>8:30 Diversity in Early Life History Movement and Survival of Juvenile Steelhead in Idaho – Marika Dobos, IDFG</li> <li>9:00 Mechanisms of rapid adaptation to captivity in steelhead, and possible solutions – Michael Blouin, Oregon State University</li> <li>9:30 Utilizing Models for Hatchery Program Evaluation – Anja Huff, WDFW</li> </ul>
10:00 – 10:20 am	Break – 20 minutes
10:20 – 11:50am	Session Six: Invited Papers – Continued Chair: Alan Byrne, Idaho Fish and Game  10:20 Addressing the complexities of steelhead behavior when estimating adult abundance – Carli Baum, IDFG  10:50 Predation rate estimates for steelhead smolts during early marine migrations - Barry Berejikian, NOAA Fisheries  11:20 Long-term changes in kelt survival of WA coastal steelhead – Jan Ohlberger, WDFW
11:50 – 12:00 pm	Closing Remarks Stephen Phillips, Pacific States Marine Fisheries Commission
12:10 – 1:00 pm	Boxed Lunch To-Go - Jasper/Onyx Room